North Carolina, 2007

Flash Flood in North Carolina, July 30, 2007

July 30, 2007 · NWS RNK · 1 event in 1 county or zone

Heavy rain producing thunderstorms prompted flash flooding along Troublesome Creek. A motorist was trapped by high water on a bridge across Troublesome Creek and had to be rescued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rain producing thunderstorms prompted flash flooding along Troublesome Creek. A motorist was trapped by high water on a bridge across Troublesome Creek and had to be rescued. Both Haynes Road and Price Mill Roads needed to be closed due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 30, 3:23 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 30, 3:23 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 AM EDT MON JUL 30 2007

.SYNOPSIS...
LOW PRESSURE WILL BE OFF THE CAROLINA COAST THROUGH TUESDAY WITH A
FRONT TRAILING WEST ACROSS THE GULF COAST STATES. HIGH PRESSURE WAS
OVER THE WESTERN GREAT LAKES. THIS HIGH WILL MOVE EAST AND BUILD
OVER THE MID ATLANTIC REGION BY WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LAST DECENT SHORT WAVE COMES OUT OF SOUTHERN INDIANA AND IS THROUGH
THE COUNTY WARNING AREA BY THE END OF THE AFTERNOON. PLUS THE 850 MB
LOW WILL BE DOWN IN SOUTH CAROLINA BY THAT TIME. WRF AND GFS ARE
SHOWING BEST CHANCE FOR STORMS IN THE WESTERN MOUNTAINS AND IN THE
SOUTHEAST COUNTY WARNING AREA. HAVE PUT THE HIGHEST POPS IN THESE
AREAS. TOOK A BLEND OF MAV/LAV NUMBERS FOR MAXIMUM TEMPERATURES
TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT THROUGH WEDNESDAY ONLY MINOR SHORT WAVES CROSS THROUGH THE
FORECAST AREA ALONG THE BACK SIDE OF THE UPPER TROF. NAM IS SHOWING
AN AREA OF STABLE AIR IN THE EASTERN COUNTY WARNING AREA ALONG WITH
SOME DRYING ON TUESDAY AND GFS IS SHOWING 5 TO 15 NORTHEAST WINDS AT
LOW LEVELS SO WILL KEEP TUESDAY DRY.

A PIECE OF THE UPPER RIDGE BUILDS OVER THE NORTHEAST UNITED STATES
WEDNESDAY AND THURSDAY. 850 MB TEMPERATURES START TO RISE ON
WEDNESDAY. THIS IS WELL REFLECTED IN THE GUIDANCE. DIDNT STRAY MUCH
FROM MAV NUMBERS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED LATER IN THE
WEEK INTO NEXT WEEKEND. MEAN UPPER TROUGH WILL GRADUALLY FILL AS
HEIGHTS INCREASE...TRANSITIONING TO MORE OF A WEAK ZONAL FLOW WITH
STAGNANT SURFACE REFLECTIONS. INCREASING HEIGHTS AND STAGNANT LOWER
TROPOSPHERIC FLOW WILL RESULT IN SLOWLY INCREASING TEMPERATURES
AND DEW POINTS...BUT WITH LITTLE TRIGGER TO SUPPORT THE
DEVELOPMENT OF ANY ORGANIZED CONVECTION.

HOWEVER...WOULD NOT BE SURPRISED TO SEE AN ISOLATED DIURNALLY DRIVEN
THUNDERSTORM DURING THE PERIOD OVER THE HIGHER TERRAIN PROVIDED
THAT DIFFERENTIAL HEATING CAN BE SUSTAINED LONG ENOUGH TO OVERCOME
A WEAKENING MID LEVEL CAPPING INVERSION. CONSIDERING VERY LOW
PROBABILITY AND LIMITED POTENTIAL AREAL COVERAGE...WILL CONTINUE
TO EXCLUDE THREAT OF PRECIPITATION IN THE LONG TERM PERIOD.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
A VERY MOIST AIRMASS RESIDES ACROSS THE AREA...AND WITH UPPER
LEVEL ENERGY ROTATING ACROSS...COMBINING WITH A LIGHT EAST TO
SOUTHEAST FLOW...TAF SITES WILL HAVE HIGHLY VARIABLE CONDITIONS.
LOOK FOR SHOWERS TO BE IN THE VICINITY OF LOCATIONS FROM ROANOKE
EAST TO THE PIEDMONT EARLY THIS MORNING...WITH FOG AS WELL.
OVERALL LOOKS NO WORSE THAN MVFR AT ROA/DAN...BUT LYH SHOULD DIP
DOWN INTO IFR WHERE HEAVIER RAIN FELL EARLIER. SE WV WILL SEE VFR
CIGS EARLY...DROPPING TO MVFR/IFR BY 08-09Z. SHORTWAVE ENERGY WILL
EXIT THE AREA BY EVENING. FOR THE LATE MORNING...EXPECT
SHOWERS/FEW THUNDERSTORMS TO BE SCATTERED OVER THE ENTIRE FORECAST
WHICH WILL LAST THROUGH MUCH OF THE AFTERNOON. VFR CONDITIONS CAN
BE EXPECTED OUTSIDE THE STORMS...WITH OCCASIONAL MVFR/IFR IN STORMS.

DRIER AIR BEGINS TO FILTER IN MONDAY NIGHT INTO TUESDAY WITH VFR
CONDS LIKELY THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JS/WP
Hazardous weather outlook, Jul 29, 5:33 AM EST, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EDT SUN JUL 29 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
633 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ISOLATED THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. ANY OF THE STRONG TO SEVERE THUNDERSTORMS WILL PRODUCE
WIND GUSTS OR HAIL...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 29, 11:12 PM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON JUL 30 2007

VAZ058-300545-
HALIFAX VA-
1212 AM EDT MON JUL 30 2007

THUNDERSTORMS WITH HEAVY RAINFALL WILL PERSIST ACROSS SOUTHEASTERN
PORTIONS OF HALIFAX COUNTY THROUGH EARLY MORNING. RAINFALL AMOUNTS
WILL RANGE AS HIGH AS TWO INCHES. THESE STORMS WILL ALSO CONTAIN
SMALL HAIL AND GUSTY WINDS AT TIMES.

LOCATIONS IMPACTED INCLUDE...SOUTH BOSTON...SCOTTSBURG AND DRYBURG.

EXPECT PONDING OF WATER ON ROADWAYS...AND LOW LYING FLOODING OF
DITCHES AND CULVERTS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 30, 1:19 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT MON JUL 30 2007

NCZ005-300715-
ROCKINGHAM NC-
219 AM EDT MON JUL 30 2007

THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE EASTERN HALF OF
ROCKINGHAM COUNTY THROUGH 315 AM. ONE HOUR RAINFALL RATES UP TO
THREE INCHES CAN BE EXPECTED. THIS WILL CAUSE PONDING OF WATER ON
THE HIGHWAYS...AND LEAD TO DITCHES OVERFLOWING WITH WATER.

LOCATIONS THAT WILL BE IMPACTED INCLUDE...REIDSVILLE...
MONROETON...AND WENTWORTH.

IF TRAVELING...BE PREPARED FOR REDUCED VISIBILITIES.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 30, 2:34 AM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 AM EDT MON JUL 30 2007

NCZ005-VAZ043-044-300945-
ROCKINGHAM-HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...EDEN...MARTINSVILLE...DANVILLE
334 AM EDT MON JUL 30 2007

SHOWERS AND THUNDERSTORMS WILL BRING A GOOD AMOUNT OF RAIN TO
PORTIONS OF HENRY...PITTSYLVANIA...AND ROCKINGHAM COUNTIES THROUGH
500 AM. ONE HOUR RAINFALL RATES AS HIGH AS THREE INCHES WILL OCCUR
IN THE STRONGER STORMS. THUNDERSTORMS WILL ALSO BE CAPABLE OF
BRINGING GUSTY WINDS AND SMALL HAIL. LOCATIONS THAT WILL BE
IMPACTED THROUGH 500 AM INCLUDE...BETHANY...EDEN...AXTON...AND
CASCADE. IF TRAVELING EARLY THIS MORNING BETWEEN MARTINSVILLE AND
DANVILLE...OR FROM DANVILLE TO REIDSVILLE...BE PREPARED FOR
STANDING WATER ON ROADWAYS AND REDUCED VISIBILITIES.

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockingham

When
July 30, 5:00 AM EST to 9:25 AM EST
Where
Rockingham County, 8 mi SSE of Madison
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
36.273, -79.915

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48102.